Monoamine Oxidase inhibitors (MAOIs) come in different varieties and there is a little more to remember than just the interaction with cheese. The irreversible non-selective (MAO-A+B) are notorious for causing lethal serotonin toxicity in overdose, these include Phenelzine and Tranylcypromine. The irreversible but selective (MAO-B) Selegiline and the reversible selective (MAO-A) Moclobemide are less toxic.
- MAO-A metabolises serotonin, noradrenaline and dopamine.
- MAO-B metabolises phenylethylamine and benzylamine (in excess causes a stimulant effect).
- MAOIs can either irreversibly or reversibly block these oxidases, if blocked irreversibly it takes days for new enzymes the synthesise (important in overdose).
- Also the selectivity (or not) of the drug in overdose predicts the clinical picture.
- Therefore is someone ingests a Phenelzineu or Tranylcypromine in overdose (irreversible and non selective) you can expect days of excess serotonin, noradrenaline, dopamine, adrenaline and phenylethylamine a resultant serotonin and sympathomimetic toxicity.
- Well absorbed but extensive first pass metabolism resulting in a bioavailability of 60 – 80%
- Peak plasma levels 2 – 3 hours
- Moderate volume of distribution 1.2 L/kg
- Hepatic metabolism and active metabolites are excreted in the urine
- Seizures: IV benzodiazepines incrementally dosed every 5 minutes to effect.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Hyperthermia (>39.5 degrees centigrade): This is a feature of severe toxicity and needs immediate control to prevent multi organ failure. Treatment is with paralysis, intubation, ventilation and cooling.
- Hypertension and Tachycardia: Usually controlled with titrated doses of benzodiazepines as listed above, aiming for gentle sedation and a heart rate falling towards 100 beats per minute. Severe hypertension including tyramine reaction may require the following:
- Titrate vasodilator infusion of sodium nitroprusside and glyceryl trinitrate (need something that can be reduced rapidly in the event of autonomic instability)
- alpha-antagonism: Phentolamine 2 – 3 mg increments every 10 – 15 minutes until BP close to 140 systolic
- Beta-adrenergic blockers are contraindicated due to the risk of unopposed alpha-agonist stimulation.
- Life threatening serotonin toxicity: Requires paralysis, intubation and ventilation to prevent multi organ failure
- Moclobemide: Minor symptoms only irrespective of dose (nausea, anxiety and tachycardia). Serotonin toxicity can manifest if other serotinergic agents are involved. QT prolongation may occur if greater >3 grams has been ingested but no cases of Torsades de points has been reported.
- Phenelzine: Potentially lethal serotonin and sympathomimetic toxicity
- >2 mg/kg = toxicity
- 4 -6 mg/kg = potentially fatal
- Tranycypromine: Potentially lethal serotonin and sympathomimetic toxicity
- >1 mg/kg = toxicity
- 170 mg has caused a fatality
- [DDET + Serotonin syndrome aide memoire]
My quick easy method: Fever M.A.N. = Fever plus Mental state changes, Autonomic instability and Neuromuscular changes.
Serotonin syndrome aide memoire
Children: 1 – 2 phenelzine or tranylcypromine maybe associated with toxicity. Moclobemide is generally benign.
Clinical features (Phenelzine and Tranylcypromine):
- Can be delayed for 6 – 12 hours post ingestion
- Anxiety + agitation
- Clonus + hyperreflexia
- Involuntary movements
- Autonomic instability (hypo and hypertension)
- Rapidly followed by:
- Decline in GCS
- Muscle rigidity and respiratory compromise
- Hypoxia, hypercapnia, respiratory acidosis
- Hyperthermia and rhabdomyolysis
- Toxicity can last for days
- This occurs after an ingestion of tyramine containing foods such as cheese and beer. It precipitates am hypertensive crisis. Patients may complain of headache, sweating, agitation and chest pain. Complications include an intracranial bleed, rhabdomyolysis, acute renal failure and DIC.
- It should be managed as per the resuscitation section to lower BP and alleviate anxiety and tachycardia.
- Agitation and tachycardia: Increasing anxiety, sweating, tremor, tachycardia and mydriasis may herald the onset of seizures. Titrated doses of benzodiazepines are effective e.g. diazepam 2.5 – 5 mg every 5 minutes IV until gentle sedation is achieved and a heart rate falls towards 100 beats per minute is considered safe.
- Screening: 12 lead ECG, BSL, Paracetamol level
- Serial ECGs with moclobemide due to QT prolongation.
- EUC, FBC, CK, troponin, ABG, Chest X-ray, CT brain and EEG (as indicated)
- 50 grams of activated charcoal can be given to cooperative patients within 2 hours post ingestion of tranylcypromine or phenelzine.
- Activated charcoal is contraindicated in the awake patient with a more delayed presentation or one with symptoms due to the risk of seizures and rapidly declining GCS
- Moclobemide does not require activated charcoal and can be managed with supportive care alone
- Not clinically useful.
- None available for MAOIs per se.
- Serotonin toxicity: There maybe a role for serotonin antagonists for mild to moderate serotonin toxicity refractory to benzodiazepines. If the patient has severe toxicity aggressive supportive care including cooling, intubation, ventilation and neuromuscular paralysis will be necessary – do not use the specific serotonin antagonists below in this situation.
- Cypoheptadine: Antihistamine with anti-serotinergic effects, can be given orally or via a nasogastric tube. 8mg TDS if there is a positive response after the first dose. Stop after 24 hours.
- Olanzapine: 5 – 10 mg sublingual
- Patients who are clinically well at 12 hours with no signs of serotonin toxicity or ECG changes are medically cleared. Do not discharge at night.
- Symptomatic patients following moclobemide overdose require 6 hours of close observation and then can be medically cleared if asymptomatic and they have a normal ECG.
- Patients with severe symptoms or who have ingested phenelzine or tranylcypromine usually require ICU level care.
Additional Resources and References:
- CCC – Serotonin syndrome
- CCC – Hyperthermia associated toxidromes
- Tox conundrum 024 – serotonin toxicity
- Tox conundrum – toxidrome challenge
- Downes MA, Whyte IM, Isbister GK. QTc abnormalities in deliberate self-poisoning with moclobemide. Internal Medicine Journal 2005;35:388–391.
- Isbister GK, Hackett LP, Dawson AH et al. Moclobemide poisoning: toxicokinetics and occurrence of serotonin toxicity. British Journal of Clinical Pharmacology 2003; 56(4):441-450.
- Kaplan RF, Feinglass NG, Webster W. Phenelzine overdose treated with dantrolene sodium. Journal of the American Medical Association 1986;255:642-644.
- Mills KC. Monoamine oxidase inhibitor toxicity. Emergency Medicine 1993;15:58-71.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Rotella JA, Taylor DM, Wong A, Greene SL. Accuracy of QT interval measurements on electrocardiographs displayed on electronic ‘smart’ devices. Emergency Medicine Australia 2016; 28:187-192
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.